The Dehn function of $\mathrm{SL}(n;\mathbb{Z})$

Abstract

We prove that when $n\ge 5$, the Dehn function of $\mathrm{SL}(n;\mathbb{Z})$ is quadratic. The proof involves decomposing a disc in $\mathrm{SL}(n;\mathbb{R})/\mathrm{SO}(n)$ into triangles of varying sizes. By mapping these triangles into $\mathrm{SL}(n;\mathbb{Z})$ and replacing large elementary matrices by “shortcuts,” we obtain words of a particular form, and we use combinatorial techniques to fill these loops.

  • [Behr77] H. Behr, "${ SL}_{3}({\bf F}_{q}[t])$ is not finitely presentable," in Homological Group Theory, Cambridge: Cambridge Univ. Press, 1979, pp. 213-224.
    @incollection {Behr77, MRKEY = {0564424},
      AUTHOR = {Behr, Helmut},
      TITLE = {{${\rm SL}\sb{3}({\bf F}\sb{q}[t])$} is not finitely presentable},
      BOOKTITLE = {Homological Group Theory},
      VENUE={{P}roc. {S}ympos., {D}urham, 1977},
      SERIES = {London Math. Soc. Lecture Note Ser.},
      NUMBER = {36},
      PAGES = {213--224},
      PUBLISHER = {Cambridge Univ. Press},
      ADDRESS = {Cambridge},
      YEAR = {1979},
      MRCLASS = {20G30 (20F05)},
      MRNUMBER = {0564424},
      MRREVIEWER = {Ulf Rehmann},
      ZBLNUMBER = {0434.20025},
      }
  • [BestEskWort] M. Bestvina, A. Eskin, and K. Wortman, Filling boundaries of coarse manifolds in semisimple and solvable arithmetic groups.
    @misc{BestEskWort,
      author={Bestvina, M. and Eskin, A. and Wortman, K.},
      TITLE={Filling boundaries of coarse manifolds in semisimple and solvable arithmetic groups},
      ARXIV={1106.0162},
      }
  • [BorHar-Cha] Go to document A. Borel and Harish-Chandra, "Arithmetic subgroups of algebraic groups," Ann. of Math., vol. 75, pp. 485-535, 1962.
    @article {BorHar-Cha, MRKEY = {0147566},
      AUTHOR = {Borel, Armand and Harish-Chandra},
      TITLE = {Arithmetic subgroups of algebraic groups},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {75},
      YEAR = {1962},
      PAGES = {485--535},
      ISSN = {0003-486X},
      MRCLASS = {20.65 (14.50)},
      MRNUMBER = {0147566},
      MRREVIEWER = {P. Cartier},
      ZBLNUMBER = {0107.14804},
      DOI = {10.2307/1970210},
     }
  • [Bridson] M. R. Bridson, "The geometry of the word problem," in Invitations to Geometry and Topology, Oxford: Oxford Univ. Press, 2002, vol. 7, pp. 29-91.
    @incollection {Bridson, MRKEY = {1967746},
      AUTHOR = {Bridson, Martin R.},
      TITLE = {The geometry of the word problem},
      BOOKTITLE = {Invitations to Geometry and Topology},
      SERIES = {Oxf. Grad. Texts Math.},
      VOLUME = {7},
      PAGES = {29--91},
      PUBLISHER = {Oxford Univ. Press},
      ADDRESS = {Oxford},
      YEAR = {2002},
      MRCLASS = {20F65 (20F10 49J05 57M07)},
      MRNUMBER = {1967746},
      MRREVIEWER = {Ross Geoghegan},
      ZBLNUMBER = {0996.54507},
      }
  • [BuxWortman] Go to document K. Bux and K. Wortman, "Finiteness properties of arithmetic groups over function fields," Invent. Math., vol. 167, iss. 2, pp. 355-378, 2007.
    @article {BuxWortman, MRKEY = {2270455},
      AUTHOR = {Bux, Kai-Uwe and Wortman, Kevin},
      TITLE = {Finiteness properties of arithmetic groups over function fields},
      JOURNAL = {Invent. Math.},
      FJOURNAL = {Inventiones Mathematicae},
      VOLUME = {167},
      YEAR = {2007},
      NUMBER = {2},
      PAGES = {355--378},
      ISSN = {0020-9910},
      CODEN = {INVMBH},
      MRCLASS = {11F75 (11F06 20G35 22E40 57M07)},
      MRNUMBER = {2270455},
      MRREVIEWER = {Herbert Abels},
      DOI = {10.1007/s00222-006-0017-y},
      ZBLNUMBER = {1126.20030},
      }
  • [deCorTess] Go to document Y. de Cornulier and R. Tessera, "Metabelian groups with quadratic Dehn function and Baumslag-Solitar groups," Confluentes Math., vol. 2, iss. 4, pp. 431-443, 2010.
    @article {deCorTess, MRKEY = {2764812},
      AUTHOR = {de Cornulier, Yves and Tessera, Romain},
      TITLE = {Metabelian groups with quadratic {D}ehn function and {B}aumslag-{S}olitar groups},
      JOURNAL = {Confluentes Math.},
      FJOURNAL = {Confluentes Mathematici},
      VOLUME = {2},
      YEAR = {2010},
      NUMBER = {4},
      PAGES = {431--443},
      ISSN = {1793-7442},
      MRCLASS = {20F65 (20F16 20F69)},
      MRNUMBER = {2764812},
      MRREVIEWER = {Josh B. Barnard},
      DOI = {10.1142/S1793744210000235},
      ZBLNUMBER = {05849551},
      }
  • [Ding] Go to document J. T. Ding, "A proof of a conjecture of C. L. Siegel," J. Number Theory, vol. 46, iss. 1, pp. 1-11, 1994.
    @article {Ding, MRKEY = {1268360},
      AUTHOR = {Ding, Jin Tai},
      TITLE = {A proof of a conjecture of {C}. {L}. {S}iegel},
      JOURNAL = {J. Number Theory},
      FJOURNAL = {Journal of Number Theory},
      VOLUME = {46},
      YEAR = {1994},
      NUMBER = {1},
      PAGES = {1--11},
      ISSN = {0022-314X},
      CODEN = {JNUTA9},
      MRCLASS = {11H55},
      MRNUMBER = {1268360},
      MRREVIEWER = {Jeffrey Lin Thunder},
      DOI = {10.1006/jnth.1994.1001},
      ZBLNUMBER = {0797.11058},
      }
  • [DrutuFilling] Go to document C. Dructu, "Filling in solvable groups and in lattices in semisimple groups," Topology, vol. 43, iss. 5, pp. 983-1033, 2004.
    @article{DrutuFilling, MRKEY = {2079992},
      AUTHOR = {Dru{\c{t}}u, Cornelia},
      TITLE = {Filling in solvable groups and in lattices in semisimple groups},
      JOURNAL = {Topology},
      FJOURNAL = {Topology. An International Journal of Mathematics},
      VOLUME = {43},
      YEAR = {2004},
      NUMBER = {5},
      PAGES = {983--1033},
      ISSN = {0040-9383},
      CODEN = {TPLGAF},
      MRCLASS = {20F10 (20F65 22E25 22E40 51E24)},
      MRNUMBER = {2079992},
      MRREVIEWER = {Vitaly A. Roman{\cprime}kov},
      DOI = {10.1016/j.top.2003.11.004},
      ZBLNUMBER = {1083.20033},
      }
  • [ECHLPT] D. B. A. Epstein, J. W. Cannon, D. F. Holt, S. V. F. Levy, M. S. Paterson, and W. P. Thurston, Word Processing in Groups, Boston, MA: Jones and Bartlett Publishers, 1992.
    @book {ECHLPT, MRKEY={1161694},
      AUTHOR={Epstein, D. B. A. and Cannon, J. W. and Holt, D. F. and Levy, S. V. F. and Paterson, M. S. and Thurston, W. P.},
      TITLE={Word Processing in Groups},
      PUBLISHER={Jones and Bartlett Publishers},
      ADDRESS={Boston, MA},
      YEAR={1992},
      MRNUMBER={1161694},
      ZBLNUMBER = {0764.20017},
     }
  • [GerstenSurv] Go to document S. M. Gersten, "Isoperimetric and isodiametric functions of finite presentations," in Geometric Group Theory, Vol. 1, Cambridge: Cambridge Univ. Press, 1993, vol. 181, pp. 79-96.
    @incollection {GerstenSurv, MRKEY = {1238517},
      AUTHOR = {Gersten, Steve M.},
      TITLE = {Isoperimetric and isodiametric functions of finite presentations},
      BOOKTITLE = {Geometric Group Theory, {V}ol. 1},
      VENUE={{S}ussex, 1991},
      SERIES = {London Math. Soc. Lecture Note Ser.},
      VOLUME = {181},
      PAGES = {79--96},
      PUBLISHER = {Cambridge Univ. Press},
      ADDRESS = {Cambridge},
      YEAR = {1993},
      MRCLASS = {20F06 (57M07)},
      MRNUMBER = {1238517},
      MRREVIEWER = {John Meier},
      DOI = {10.1017/CBO9780511661860.008},
      ZBLNUMBER = {0829.20054},
      }
  • [GroftA] C. Groft, Generalized Dehn functions I.
    @misc{GroftA,
      author={Groft, C.},
      TITLE={Generalized {D}ehn functions {I}},
      ARXIV={0901.2303},
     }
  • [GroAII] M. Gromov, "Asymptotic invariants of infinite groups," in Geometric Group Theory, Vol. 2, Cambridge: Cambridge Univ. Press, 1993, vol. 182, pp. 1-295.
    @incollection {GroAII, MRKEY = {1253544},
      AUTHOR = {Gromov, M.},
      TITLE = {Asymptotic invariants of infinite groups},
      BOOKTITLE = {Geometric Group Theory, {V}ol. 2},
      VENUE={{S}ussex, 1991},
      SERIES = {London Math. Soc. Lecture Note Ser.},
      VOLUME = {182},
      PAGES = {1--295},
      PUBLISHER = {Cambridge Univ. Press},
      ADDRESS = {Cambridge},
      YEAR = {1993},
      MRCLASS = {20F32 (57M07)},
      MRNUMBER = {1253544},
      ZBLNUMBER = {0841.20039},
     }
  • [GroCC] Go to document M. Gromov, "Carnot-Carathéodory spaces seen from within," in Sub-Riemannian Geometry, Basel: Birkhäuser, 1996, vol. 144, pp. 79-323.
    @incollection {GroCC, MRKEY = {1421823},
      AUTHOR = {Gromov, Mikhael},
      TITLE = {Carnot-{C}arathéodory spaces seen from within},
      BOOKTITLE = {Sub-{R}iemannian Geometry},
      SERIES = {Progr. Math.},
      VOLUME = {144},
      PAGES = {79--323},
      PUBLISHER = {Birkhäuser},
      ADDRESS = {Basel},
      YEAR = {1996},
      MRCLASS = {53C17 (53C23)},
      MRNUMBER = {1421823},
      MRREVIEWER = {Richard Montgomery},
      ZBLNUMBER = {0864.53025},
      DOI = {10.1007/978-3-0348-9210-0_2},
     }
  • [Ji] Go to document L. Ji, "Metric compactifications of locally symmetric spaces," Internat. J. Math., vol. 9, iss. 4, pp. 465-491, 1998.
    @article {Ji, MRKEY = {1635185},
      AUTHOR = {Ji, Lizhen},
      TITLE = {Metric compactifications of locally symmetric spaces},
      JOURNAL = {Internat. J. Math.},
      FJOURNAL = {International Journal of Mathematics},
      VOLUME = {9},
      YEAR = {1998},
      NUMBER = {4},
      PAGES = {465--491},
      ISSN = {0129-167X},
      MRCLASS = {32J05 (32H20)},
      MRNUMBER = {1635185},
      MRREVIEWER = {Raul Quiroga},
      DOI = {10.1142/S0129167X98000208},
      ZBLNUMBER = {0929.32017},
      }
  • [JiMacPherson] Go to document L. Ji and R. MacPherson, "Geometry of compactifications of locally symmetric spaces," Ann. Inst. Fourier $($Grenoble$)$, vol. 52, iss. 2, pp. 457-559, 2002.
    @article {JiMacPherson, MRKEY = {1906482},
      AUTHOR = {Ji, L. and MacPherson, R.},
      TITLE = {Geometry of compactifications of locally symmetric spaces},
      JOURNAL = {Ann. Inst. Fourier $($Grenoble$)$},
      FJOURNAL = {Université de Grenoble. Annales de l'Institut Fourier},
      VOLUME = {52},
      YEAR = {2002},
      NUMBER = {2},
      PAGES = {457--559},
      ISSN = {0373-0956},
      CODEN = {AIFUA7},
      MRCLASS = {22E40 (20G30 31C35 53C35 54D35)},
      MRNUMBER = {1906482},
      MRREVIEWER = {Enrico Leuzinger},
      URL = {http://aif.cedram.org/item?id=AIF_2002__52_2_457_0},
      ZBLNUMBER = {1017.53039},
      }
  • [LeuzingerPolyRet] Go to document E. Leuzinger, "On polyhedral retracts and compactifications of locally symmetric spaces," Differential Geom. Appl., vol. 20, iss. 3, pp. 293-318, 2004.
    @article {LeuzingerPolyRet, MRKEY = {2053916},
      AUTHOR = {Leuzinger, Enrico},
      TITLE = {On polyhedral retracts and compactifications of locally symmetric spaces},
      JOURNAL = {Differential Geom. Appl.},
      FJOURNAL = {Differential Geometry and its Applications},
      VOLUME = {20},
      YEAR = {2004},
      NUMBER = {3},
      PAGES = {293--318},
      ISSN = {0926-2245},
      CODEN = {DGAPEO},
      MRCLASS = {53C35 (22E40 53C20)},
      MRNUMBER = {2053916},
      DOI = {10.1016/j.difgeo.2004.03.001},
      ZBLNUMBER = {1052.22008},
      }
  • [Leuzinger] E. Leuzinger, "Tits geometry, arithmetic groups, and the proof of a conjecture of Siegel," J. Lie Theory, vol. 14, iss. 2, pp. 317-338, 2004.
    @article {Leuzinger, MRKEY = {2066859},
      AUTHOR = {Leuzinger, Enrico},
      TITLE = {Tits geometry, arithmetic groups, and the proof of a conjecture of {S}iegel},
      JOURNAL = {J. Lie Theory},
      FJOURNAL = {Journal of Lie Theory},
      VOLUME = {14},
      YEAR = {2004},
      NUMBER = {2},
      PAGES = {317--338},
      ISSN = {0949-5932},
      MRCLASS = {53C24 (22E40)},
      MRNUMBER = {2066859},
      MRREVIEWER = {Dmitry Y. Kleinbock},
      ZBLNUMBER = {1086.53073},
      }
  • [LeuzPitRk2] Go to document E. Leuzinger and C. Pittet, "Isoperimetric inequalities for lattices in semisimple Lie groups of rank $2$," Geom. Funct. Anal., vol. 6, iss. 3, pp. 489-511, 1996.
    @article {LeuzPitRk2, MRKEY = {1392327},
      AUTHOR = {Leuzinger, E. and Pittet, C.},
      TITLE = {Isoperimetric inequalities for lattices in semisimple {L}ie groups of rank {$2$}},
      JOURNAL = {Geom. Funct. Anal.},
      FJOURNAL = {Geometric and Functional Analysis},
      VOLUME = {6},
      YEAR = {1996},
      NUMBER = {3},
      PAGES = {489--511},
      ISSN = {1016-443X},
      CODEN = {GFANFB},
      MRCLASS = {22E40 (22E46 53C35 57M07)},
      MRNUMBER = {1392327},
      MRREVIEWER = {Raul Quiroga},
      DOI = {10.1007/BF02249261},
      ZBLNUMBER = {0856.22013},
      }
  • [LeuzPitQuad] Go to document E. Leuzinger and C. Pittet, "On quadratic Dehn functions," Math. Z., vol. 248, iss. 4, pp. 725-755, 2004.
    @article {LeuzPitQuad, MRKEY = {2103539},
      AUTHOR = {Leuzinger, E. and Pittet, Ch.},
      TITLE = {On quadratic {D}ehn functions},
      JOURNAL = {Math. Z.},
      FJOURNAL = {Mathematische Zeitschrift},
      VOLUME = {248},
      YEAR = {2004},
      NUMBER = {4},
      PAGES = {725--755},
      ISSN = {0025-5874},
      CODEN = {MAZEAX},
      MRCLASS = {20F65 (20F69 53C35)},
      MRNUMBER = {2103539},
      MRREVIEWER = {Stephen G. Brick},
      DOI = {10.1007/s00209-004-0678-4},
      ZBLNUMBER = {1132.20021},
      }
  • [LMRComptes] A. Lubotzky, S. Mozes, and M. S. Raghunathan, "Cyclic subgroups of exponential growth and metrics on discrete groups," C. R. Acad. Sci. Paris Sér. I Math., vol. 317, iss. 8, pp. 735-740, 1993.
    @article {LMRComptes, MRKEY = {1244421},
      AUTHOR = {Lubotzky, Alexander and Mozes, Shahar and Raghunathan, M. S.},
      TITLE = {Cyclic subgroups of exponential growth and metrics on discrete groups},
      JOURNAL = {C. R. Acad. Sci. Paris Sér. I Math.},
      FJOURNAL = {Comptes Rendus de l'Académie des Sciences. Série I. Mathématique},
      VOLUME = {317},
      YEAR = {1993},
      NUMBER = {8},
      PAGES = {735--740},
      ISSN = {0764-4442},
      CODEN = {CASMEI},
      MRCLASS = {22E40 (53C23)},
      MRNUMBER = {1244421},
      MRREVIEWER = {Nimish A. Shah},
      ZBLNUMBER = {0786.22016},
      }
  • [Milnor] J. Milnor, Introduction to Algebraic $K$-Theory, Princeton, N.J.: Princeton Univ. Press, 1971, vol. 72.
    @book {Milnor, MRKEY = {0349811},
      AUTHOR = {Milnor, John},
      TITLE = {Introduction to Algebraic {$K$}-Theory},
      SERIES = {Ann. of Math. Studies},
      VOLUME={72},
      PUBLISHER = {Princeton Univ. Press},
      ADDRESS = {Princeton, N.J.},
      YEAR = {1971},
      PAGES = {xiii+184},
      MRCLASS = {18F25 (12A65)},
      MRNUMBER = {0349811},
      MRREVIEWER = {J.-P. Jouanolou},
      ZBLNUMBER = {0237.18005},
      }
  • [RileyNav] Go to document T. R. Riley, "Navigating in the Cayley graphs of ${ SL}_N(\Bbb Z)$ and ${ SL}_N(\Bbb F_p)$," Geom. Dedicata, vol. 113, pp. 215-229, 2005.
    @article {RileyNav, MRKEY = {2171306},
      AUTHOR = {Riley, T. R.},
      TITLE = {Navigating in the {C}ayley graphs of {${\rm SL}\sb N(\Bbb Z)$} and {${\rm SL}\sb N(\Bbb F\sb p)$}},
      JOURNAL = {Geom. Dedicata},
      FJOURNAL = {Geometriae Dedicata},
      VOLUME = {113},
      YEAR = {2005},
      PAGES = {215--229},
      ISSN = {0046-5755},
      CODEN = {GEMDAT},
      MRCLASS = {20F05},
      MRNUMBER = {2171306},
      MRREVIEWER = {Thomas Weigel},
      DOI = {10.1007/s10711-005-5230-0},
      ZBLNUMBER = {1110.20026},
      }
  • [Steinberg] R. Steinberg, "Générateurs, relations et revêtements de groupes algébriques," in Colloq. Théorie des Groupes Algébriques, Librairie Universitaire, Louvain, 1962, pp. 113-127.
    @incollection {Steinberg, MRKEY = {0153677},
      AUTHOR = {Steinberg, Robert},
      TITLE = {Générateurs, relations et revêtements de groupes algébriques},
      BOOKTITLE = {Colloq. {T}héorie des {G}roupes {A}lgébriques},
      VENUE={{B}ruxelles, 1962},
      PAGES = {113--127},
      PUBLISHER = {Librairie Universitaire, Louvain},
      YEAR = {1962},
      MRCLASS = {14.50 (20.75)},
      MRNUMBER = {0153677},
      MRREVIEWER = {T. Ono},
      ZBLNUMBER = {0272.20036},
      }
  • [YoungQuart] R. Young, A polynomial isoperimetric inequality for SL(n,Z).
    @misc{YoungQuart,
      author={Young, R.},
      TITLE={A polynomial isoperimetric inequality for {SL(n,Z)}},
      ARXIV= {0903.2495},
     }

Authors

Robert Young

Department of Mathematics
University of Toronto
40 St. George Street
Toronto, ON M5S 2E4
Canada